Alert archive / Wisconsin / Winter Storm Watches in 2021

Winter Storm Watch 2, NWS Duluth, MN

February 2, 20215 counties in Wisconsin

NWS Duluth, MN issued this winter storm watch at Feb 2, 2021, 3:27 PM CST for 5 counties in Wisconsin. It took effect at Feb 4, 2021, 12:00 AM CST. It was in force for .

The area

The counties it named.

The facts

Issued
Feb 2, 2021, 3:27 PM CST (21:27 UTC)
In effect from
Feb 4, 2021, 12:00 AM CST
Expired
Feb 3, 2021, 3:26 PM CST
In force
Issued by
NWS Duluth, MN

Counties Ashland County, WI, Bayfield County, WI, Iron County, WI, Price County, WI, Sawyer County, WI

The radar

The Duluth radar (KDLH), 133 km from the middle of the area, began a volume at 21:27 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Minneapolis, MN (KMPX), launched 12:00Z, 9.5 hours before the alert went out and 269 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 12:00Z on 2021-02-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Minneapolis, MN at 12:00Z on 2021-02-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 51 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
809 m above ground
0-6 km bulk shear
49 kt
0-1 km storm-relative helicity
51 m²/s²
0-3 km storm-relative helicity
108 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

509 
WWUS43 KDLH 022127
WSWDLH

URGENT - WINTER WEATHER MESSAGE
National Weather Service Duluth MN
327 PM CST Tue Feb 2 2021

...HEAVY SNOW AND FREEZING DRIZZLE WEDNESDAY NIGHT THROUGH EARLY 
FRIDAY MORNING...

.A winter storm will move through the Upper Midwest Wednesday 
night through early Friday morning and will bring heavy snow to 
portions of northwest Wisconsin. A period of freezing drizzle is 
likely before precipitation changes to snow. Snow will be heavy at
times during the day Thursday which will make travel difficult. 
The system departs the region early Friday morning, with the 
exception of lake-effect snow over northern portions of Bayfield, 
Ashland, and Iron counties through Friday.

There remains some uncertainty in the track and placement of the 
heavy snow and much of the Northland will likely see freezing 
drizzle and snow with this system. Changes in the total snow 
amounts and locations of the heaviest snow are possible with later
updates.

Dangerous wind chills will follow the heavy snow for the end of 
the week through the weekend.

WIZ002>004-009-030930-
/O.NEW.KDLH.WS.A.0002.210204T0900Z-210205T1200Z/
Bayfield-Ashland-Iron-Price-
Including the cities of Washburn, Bayfield, Ashland, Hurley, 
and Phillips
327 PM CST Tue Feb 2 2021

...WINTER STORM WATCH IN EFFECT FROM LATE WEDNESDAY NIGHT THROUGH
EARLY FRIDAY MORNING...

* WHAT...Heavy mixed precipitation possible. Total snow
  accumulations of 5 to 10 inches and ice accumulations of a 
  light glaze possible.

* WHERE...Bayfield, Ashland, Iron and Price Counties. This 
  includes the Tribal Lands of the Red Cliff Band and the Bad 
  River Reservation.

* WHEN...From late Wednesday night through late Thursday night.

* IMPACTS...Travel could be very difficult. The hazardous 
  conditions could impact the morning or evening commute.

* ADDITIONAL DETAILS...There may be a period of freezing drizzle
  Wednesday evening which would lead to a glaze of ice. Lake-
  effect snow will continue for northern portions of Bayfield,
  Ashland, and Iron counties through Friday evening.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Monitor the latest forecasts for updates on this situation. 

&&

$$

For more information from the National Weather Service visit
http://weather.gov/Duluth

Huyck
2 follow-up statements
867 
WWUS43 KDLH 030917
WSWDLH

URGENT - WINTER WEATHER MESSAGE
National Weather Service Duluth MN
317 AM CST Wed Feb 3 2021

...HEAVY SNOW AND FREEZING DRIZZLE WEDNESDAY NIGHT THROUGH EARLY
FRIDAY MORNING...

.A winter storm will move through the Upper Midwest Wednesday
night through early Friday morning and will bring heavy snow to
portions of northwest Wisconsin. A period of freezing drizzle is
likely before precipitation changes to snow. Snow will be heavy
at times during the day Thursday which will make travel
difficult. The system departs the region early Friday morning,
with the exception of lake-effect snow over northern portions of
Bayfield, Ashland, and Iron counties through Friday.

There remains some uncertainty in the track and placement of the
heavy snow and much of the Northland will likely see freezing
drizzle and snow with this system. Changes in the total snow
amounts and locations of the heaviest snow are possible with
later updates.

Dangerous wind chills will follow the heavy snow for the end of
the week through the weekend.

WIZ008-032130-
/O.EXB.KDLH.WS.A.0002.210204T0600Z-210205T1200Z/
Sawyer-
Including the city of Hayward
317 AM CST Wed Feb 3 2021

...WINTER STORM WATCH IN EFFECT FROM LATE TONIGHT THROUGH LATE
THURSDAY NIGHT...

* WHAT...Heavy mixed precipitation possible. Total snow 
  accumulations of 5 to 7 inches and ice accumulations of a 
  light glaze possible.

* WHERE...Sawyer County. This includes the Tribal Lands of the 
  Lac Courte Oreilles Reservation.

* WHEN...From late tonight through late Thursday night.

* IMPACTS...Travel could be very difficult. The hazardous 
  conditions could impact the morning or evening commute.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Monitor the latest forecasts for updates on this situation. 

&&

$$

WIZ002>004-009-032130-
/O.EXT.KDLH.WS.A.0002.210204T0600Z-210205T1200Z/
Bayfield-Ashland-Iron-Price-
Including the cities of Washburn, Bayfield, Ashland, Hurley, 
and Phillips
317 AM CST Wed Feb 3 2021

...WINTER STORM WATCH NOW IN EFFECT FROM LATE TONIGHT THROUGH
LATE THURSDAY NIGHT...

* WHAT...Heavy mixed precipitation possible. Total snow 
  accumulations of 5 to 7 inches and ice accumulations of a 
  light glaze possible.

* WHERE...Iron, Price, Bayfield and Ashland Counties. This 
  includes the Tribal Lands of the Red Cliff Band and the Bad 
  River Reservation.

* WHEN...From late tonight through late Thursday night.

* IMPACTS...Travel could be very difficult. The hazardous 
  conditions could impact the morning or evening commute.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Monitor the latest forecasts for updates on this situation. 

&&

$$

BJH

For more information from the National Weather Service visit
http://weather.gov/Duluth
089 
WWUS43 KDLH 032126
WSWDLH

URGENT - WINTER WEATHER MESSAGE
National Weather Service Duluth MN
326 PM CST Wed Feb 3 2021

...SNOW AND FREEZING DRIZZLE TONIGHT THROUGH EARLY FRIDAY 
MORNING...

.A winter storm will move through the Upper Midwest tonight 
through early Friday morning and will bring snow to portions of 
northwest Wisconsin. A period of freezing drizzle is likely before
precipitation changes to snow. Snow will be heavy at times during
the day Thursday which will make travel difficult. The system 
departs the region early Friday morning. However, lake-effect 
snow will continue over northern portions of Bayfield, Ashland, 
and Iron counties through Friday.

There remains some uncertainty in the timing and speed of the
onset of the freezing drizzle this evening, and also on the timing
of the switch over to snow during the early to mid morning hours
of Thursday. Much of the Northland will likely see freezing 
drizzle and snow with this system. Changes in the total snow 
amounts and locations of the heaviest snow are still possible 
with later updates.

Dangerous wind chills will follow the heavy snow for the end of
the week through the weekend.

WIZ002>004-008-009-040930-
/O.UPG.KDLH.WS.A.0002.210204T0600Z-210205T1200Z/
/O.NEW.KDLH.WW.Y.0004.210204T0600Z-210205T1200Z/
Bayfield-Ashland-Iron-Sawyer-Price-
Including the cities of Washburn, Bayfield, Ashland, Hurley, 
Hayward, and Phillips
326 PM CST Wed Feb 3 2021

...WINTER WEATHER ADVISORY IN EFFECT FROM MIDNIGHT TONIGHT TO
6 AM CST FRIDAY...

* WHAT...Mixed precipitation expected. Total snow accumulations of
  4 to 6 inches, except 4 to 8 inches for northern Iron, Ashland 
  and Bayfield counties and ice accumulations of a light glaze.

* WHERE...Bayfield, Ashland, Iron, Sawyer and Price Counties. 
  This includes the Tribal Lands of the Red Cliff Band, the Lac 
  Courte Oreilles Reservation and the Bad River Reservation.

* WHEN...From midnight tonight to 6 AM CST Friday.

* IMPACTS...Travel could be very difficult. The hazardous 
  conditions could impact the morning or evening commute.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Slow down and use caution while traveling. 

The latest road conditions can be obtained by calling 5 1 1. 
Road conditions can also be found at 511mn.org for Minnesota or
511wi.gov for Wisconsin.

&&

$$

WIZ001-006-007-040930-
/O.NEW.KDLH.WW.Y.0004.210204T0600Z-210205T1200Z/
Douglas-Burnett-Washburn-
Including the cities of Superior, Grantsburg, and Spooner
326 PM CST Wed Feb 3 2021

...WINTER WEATHER ADVISORY IN EFFECT FROM MIDNIGHT TONIGHT TO
6 AM CST FRIDAY...

* WHAT...Mixed precipitation expected. Total snow accumulations 
  of 1 to 3 inches, except 4 to 6 inches for northern Douglas 
  and Bayfield counties and ice accumulations of a light glaze.

* WHERE...Douglas, Burnett and Washburn Counties.

* WHEN...From midnight tonight to 6 AM CST Friday.

* IMPACTS...Plan on slippery road conditions. The hazardous 
  conditions could impact the morning or evening commute.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Slow down and use caution while traveling. 

The latest road conditions can be obtained by calling 5 1 1. 
Road conditions can also be found at 511mn.org for Minnesota or
511wi.gov for Wisconsin.

&&

$$

MNZ012-021-040930-
/O.NEW.KDLH.WW.Y.0004.210204T0600Z-210205T1200Z/
Northern Cook and Lake-Southern Cook-
Including the cities of Isabella and Grand Marais
326 PM CST Wed Feb 3 2021

...WINTER WEATHER ADVISORY IN EFFECT FROM MIDNIGHT TONIGHT TO
6 AM CST FRIDAY...

* WHAT...Mixed precipitation expected. Total snow accumulations of
  2 to 4 inches and ice accumulations of a light glaze. Winds
  gusting as high as 35 mph. Locally higher snowfall accumulations
  are possible.

* WHERE...Northern Cook and Lake and Southern Cook Counties. 
  This includes the Tribal Lands of the Grand Portage 
  Reservation.

* WHEN...From midnight tonight to 6 AM CST Friday.

* IMPACTS...Plan on slippery road conditions. The hazardous 
  conditions could impact the morning or evening commute. The 
  cold wind chills as low as 25 below zero could cause frostbite 
  on exposed skin in as little as 30 minutes.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Slow down and use caution while traveling. 

The latest road conditions can be obtained by calling 5 1 1. 
Road conditions can also be found at 511mn.org for Minnesota or
511wi.gov for Wisconsin.

&&

$$

For more information from the National Weather Service visit
http://weather.gov/Duluth

What forecasters said that day

The local office's own words before this winter storm watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Duluth, MN wrote its last area forecast discussion before this winter storm watch went out at Feb 2, 11:54 AM CST, 3 hours 33 minutes earlier.

Area forecast discussion, Feb 2, 11:54 AM CST, 3 hours 33 minutes before
Area Forecast Discussion
National Weather Service Duluth MN
1154 AM CST Tue Feb 2 2021

.DISCUSSION...(Today through Monday)
Issued at 326 AM CST Tue Feb 2 2021

Quiet and mild conditions persist for today and much of tomorrow
before a system brings accumulating snow to the region for
Wednesday night through Thursday. Bitterly cold air then arrives
behind this system that will linger through the remainder of the
forecast period.

High pressure was in control across the Northland early this
morning, but low-level moisture trapped underneath a stout
inversion was keeping a layer of low stratus in place. As the
ridge axis moves east through the day, 850mb winds will turn
southwesterly and increasing warm air advection will keep clouds
in place through Wednesday. Temperatures will remain above normal
for today and Wednesday with highs reaching the lower 30s for most
on Wednesday.

Wednesday will see a cold front move into North Dakota extending
from an area of low pressure over Hudson Bay. Additionally, a long
wave trough will be working across the Intermountain West with
elongated low pressure at the surface extending from eastern
Colorado to Hudson Bay. As the northern cold front drops
southeast, another area of low pressure is expected to develop
over Minnesota Wednesday night. The GFS and GEM continue to spread
precipitation into the Northland Wednesday evening with the ECMWF
holding off until later Wednesday night. Forecast soundings
Wednesday evening show a warm nose aloft with the profile not
falling below freezing until after 06Z. Have introduced more of a
freezing drizzle/snow mix during the evening hours Wednesday to
account for this with a change over to all snow after 06/07Z as
better QPF arrives per the ECMWF. Snow will then continue through
Thursday before tapering off Thursday evening. Another area of low
pressure will track northeast into Michigan Thursday night into
Friday and will be stronger than the previous low over Minnesota.
Depending on the track of this stronger low, snow may linger over
the Arrowhead into Friday morning. GEFS plumes show a bit more
clustering than they did last night with the top end of the range
coming down as well. Accumulations of 2 to 6 inches look good
across the region currently with the highest amounts over
northwest Wisconsin. Lake-effect snow showers will then linger
through the weekend across parts of northwest Wisconsin as
northwesterly winds persist, although drier air should keep this
snow on the light side.

Strong northwesterly winds will develop Thursday as the gradient
tightens between the strong low moving into Michigan and Arctic high
pressure over the Northern Plains. These winds will usher in the
coldest air of the season so far. CIPS analogs continue to run 1
to 2 standard deviations below normal for the weekend. Lows
Saturday and Sunday nights will drop into the teens and 20s below
zero with highs on Sunday staying below zero for most. Traditional
cold spots across northern Minnesota may drop into the 30s below
zero or lower Sunday night, especially if cloud cover is less
than expected. With the core of high pressure expected to remain
to the west over the Plains and Red River Valley, winds are not
expected to completely die off overnight and will lead to
dangerous wind chills as well. Highs on Saturday and Sunday may
trend even cooler as we are currently on the warm side of guidance
as models are struggling with the first substantial intrusion of
Arctic air this season. The bitterly cold temperatures do not look
to moderate much into the start of the new week with highs Monday
and Tuesday struggling to reach the zero degree mark.

&&

.AVIATION...(For the 18Z TAFS through 18Z Wednesday afternoon)
Issued at 1154 AM CST Tue Feb 2 2021

Stratus trapped below a shallow thermal inversion will remain in
place through the forecast period. Will maintain a pessimistic
forecast with widespread IFR/MVFR conditions through the period. A
wedge of drier air was advancing westward over northwest
Wisconsin late this morning. Ceilings may rise at to MVFR at DLH
and to 2kft or higher at HYR should the drier air push that far
west. Will keep an eye on trends and may need to amend the
forecast should conditions show signs of improvement. A low-level
jet will develop over the terminals tonight and continue Wednesday
morning. LLWS is a concern at INL and may need to be added to BRD
and HIB with later updates. At this time, BRD and HIB are below
the threshold to include LLWS. Lowered the ceilings at BRD to
LIFR overnight as additional moisture lifting north on the
southerly winds should lower cloud bases.

&&

.PRELIMINARY POINT TEMPS/POPS...
DLH  26  15  30  24 /  10   0  10  40
INL  29  19  31  16 /   0   0  10  50
BRD  28  17  32  18 /   0   0  10  40
HYR  30  13  33  27 /   0   0   0  40
ASX  29  12  36  28 /   0   0   0  40

&&

.DLH WATCHES/WARNINGS/ADVISORIES...
WI...None.
MN...None.
LS...None.
&&

DISCUSSION...BJH
AVIATION...Huyck
Hazardous weather outlook, Feb 2, 3:39 AM CST, 11 hours 48 minutes before
Hazardous Weather Outlook
National Weather Service Duluth MN
339 AM CST Tue Feb 2 2021

MNZ010>012-018>021-025-026-033>038-WIZ001>004-006>009-031130-
Koochiching-North St. Louis-Northern Cook/Northern Lake-
North Itasca-Central St. Louis-Southern Lake/North Shore-
Southern Cook/North Shore-North Cass-South Itasca-South Cass-
Crow Wing-Northern Aitkin-South Aitkin-Carlton/South St. Louis-
Pine-Douglas-Bayfield-Ashland-Iron-Burnett-Washburn-Sawyer-Price-
339 AM CST Tue Feb 2 2021

This Hazardous Weather Outlook is for portions of northeast
Minnesota and northwest Wisconsin.

.DAY ONE...Today and Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

Widespread accumulating snow is expected later Wednesday night
into Thursday evening. There is potential for portions of the
Northland to receive 2 to around 6 inches of snow. The higher
amounts are most likely over northern Wisconsin with amounts
tapering off further west. A period of a wintry mix may precede
the snow Wednesday night. Roads will likely become snow covered
and slippery.

Additional snowfall will be possible along portions of the South
Shore Thursday night into the weekend due to lake effects.
However, there are still some questions on how much snow will
result due to wind direction uncertainty.

Bitterly cold Arctic air will return to the region Friday through
early next week and dangerous and life-threatening wind chills
are expected. Wind Chill Advisories and Warnings will likely be
needed.

.SPOTTER INFORMATION STATEMENT...

Snow spotters are requested to report precipitation type, and
measurements of snow or ice accumulations to the National Weather
Service. Spotters and the public can also report precipitation
type with the free M-PING smartphone app.

Melde

More information may be obtained at the following web address:
http://www.weather.gov/duluth (all lower case)

Nearby

Winter Storm Watches in Wisconsin, 2021Every winter storm watch in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.